Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2014, 10:13 PM CDT for Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2014, 10:13 PM CDT (03:13 UTC)
- Expired
- Apr 3, 2014, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
535
WUUS53 KLSX 040313
SVRLSX
ILC157-MOC186-040400-
/O.NEW.KLSX.SV.W.0048.140404T0313Z-140404T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT THU APR 3 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
EXTREME EAST CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 1100 PM CDT
* AT 1009 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RED BUD TO EVANSVILLE TO 6 MILES SOUTHEAST OF
EVANSVILLE TO CHESTER...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHESTER...SPARTA...BALDWIN...BREMEN...TILDEN...STEELEVILLE...
PERCY...COULTERVILLE...NEW PALESTINE...HOUSTON...BLAIR...
ROCKWOOD...WELGE AND EDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3780 8968 3784 8974 3785 8979 3788 8980
3790 8984 3787 8990 3787 8994 3784 8998
3822 9000 3822 8958 3821 8959 3795 8959
TIME...MOT...LOC 0313Z 267DEG 33KT 3822 8987 3813 8987
3808 8982 3801 8983 3793 8984
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
GKS1 follow-up statement
908
WWUS53 KLSX 040339
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 PM CDT THU APR 3 2014
ILC157-MOC186-040348-
/O.CAN.KLSX.SV.W.0048.000000T0000Z-140404T0400Z/
RANDOLPH IL-STE. GENEVIEVE MO-
1039 PM CDT THU APR 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL STE.
GENEVIEVE AND RANDOLPH COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3780 8968 3784 8974 3785 8979 3788 8980
3790 8984 3787 8990 3787 8994 3784 8998
3822 9000 3822 8958 3821 8959 3795 8959
TIME...MOT...LOC 0338Z 267DEG 33KT 3823 8958 3814 8958
3809 8953 3802 8954 3794 8955
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:53 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 3, 6:53 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT Thu Apr 3 2014
.UPDATE:
Issued at 610 PM CDT Thu Apr 3 2014
Minor update to fine-tune PoP trends and timing through 06z.
Kanofsky
&&
.SHORT TERM: (Through Late Tonight)
Issued at 137 PM CDT Thu Apr 3 2014
Ongoing regional severe weather event will persist into the evening
hours across the LSX CWA. New convective development is anticipated
to the west along an approaching cold front with eventual upscale
growth into a QLCS. Sufficient shear and instability are available
to produce all types of severe weather, including tornadoes, large
hail, and damaging wind gusts. The greatest tornado threat is across
the southern half of the CWA and anywhere storms might happen to
intersect boundaries such as the synoptic warm front or outflow
boundaries left over from earlier convection.
Kanofsky
.LONG TERM: (Friday through Next Thursday)
Issued at 137 PM CDT Thu Apr 3 2014
The aforementioned cold front should have moved through the entire
CWA by 12z Fri with only some -SHRA lingering across the northern
CWA during the morning hours as the upper low continues moving away
from the region. The tight pressure gradient behind the departing
low pressure system will produce breezy conditions through Fri
afternoon. Winds then gradually subside during the late afternoon
and early evening hours once the pressure gradient relaxes.
A surface high then builds in to the region on Fri night with the
center of the surface high located overhead by 12z Sat. The
combination of cooler post-frontal air and good radiational cooling
conditions will produce chilly overnight lows on late Fri
night/early Sat morning. Most locations will be around 10 degrees
below normal with overnight lows expected to be in the upper 20s to
lower 30s. Quiet weather is anticipated on Sat due to the influence
of the surface high.
Meanwhile, another shortwave will lift through northern Mexico,
reaching TX and AR by Sun night. This feature could bring
precipitation to the southeastern CWA on Sun-Mon, especially on Sun
night. Another vort max is forecast to drop down the back side of a
highly amplified trough on Mon night, possibly bringing
precipitation to the area on Tue. Generally expect average to below
average temperatures since the winds maintain an easterly component
(around the south side of a high pressure center over the Great
Lakes) or a northerly component (north of the surface low associated
with the Sun-Mon system) through the middle of next week.
Kanofsky
&&
.AVIATION: (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Apr 3 2014
Line that intiated over western MO earlier this afternoon has
increased its eastward speed...with new development now occuring
in the wake of the line in the residually unstable airmass ahead
of the advancing cold front. Have the primary/most intense
thunderstorm threat (IFR cigs/vsbs) with the leading line...but
have also kept some VCTS going after the passage of the line but
before fropa. Will likely have to refine the threat of this second
area once its trends become a bit more defined. IFR stratus has
been anchored over e KS in the wake of the slow moving cold front,
but believe it will begin to surge east over the next few hours as
shortwave energy ejects east...accelerating the NE movement of the
surface low. Have brought this cloud deck in to most locations as MVFR
cigs, but will also need to monitor upstream trends for this as well.
Specifics for KSTL: Line of strong convection will move into the
area by around 01z...and believe we should at least see some gusty
straight line winds with the passage of the line as well as IFR
vsbys/low end MVFR cigs with brief but very heavy rain associated
with the convection. As mentioned above...also continued VCTS in
the wake of the line for the redevelopment that is occurring over
northern Ozarks. This secondary tsra threat should end with fropa
around 05z, followed by MVFR cigs moving in from the west during
the predawn hours.
Truett
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 4 AM CDT Friday FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
Pike MO-St. Charles MO-St. Francois MO-St. Louis City MO-
St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
IL...FLASH FLOOD WATCH until 4 AM CDT Friday FOR Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 3, 1:58 PM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 158 PM CDT THU APR 3 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 158 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH A THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION OF THE AREA. PLEASE SEE THE WATCH PRODUCT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE. KANOFSKY
In the hours before
Local storm report, Apr 3, 8:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL BRENTWOOD 38.62N 90.35W
04/03/2014 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
SOME HAIL UP TO 1 INCH IN DIAMETER
&&
TRUETTLocal storm report, Apr 3, 8:24 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL BRENTWOOD 38.62N 90.35W
04/03/2014 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TRUETTLocal storm report, Apr 3, 8:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST UNIVERSITY CITY 38.67N 90.33W
04/03/2014 M74 MPH ST. LOUIS MO TRAINED SPOTTER
0823 PM HAIL UNIVERSITY CITY 38.67N 90.33W
04/03/2014 M0.88 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TESLocal storm report, Apr 3, 8:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL SULLIVAN 38.22N 91.17W
04/03/2014 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
TRUETTLocal storm report, Apr 3, 8:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 2 E CAHOKIA 38.56N 90.14W
04/03/2014 M75 MPH ST. CLAIR IL TRAINED SPOTTER
&&
TESSpecial weather statement, Apr 3, 9:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 954 PM CDT THU APR 3 2014 MOZ085-040345- MADISON MO- 954 PM CDT THU APR 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL 1045 PM CDT... AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUCKHORN...OR 16 MILES NORTHEAST OF GREENVILLE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARQUAND... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:00 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 45 min |
| Apr 3, 7:51 PM CDT | River Flood Warning | LSX | Clinton | 10 days |
| Apr 3, 8:04 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 41 min |
| Apr 3, 8:23 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 22 min |
| Apr 3, 8:46 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 44 min |
| Apr 3, 9:00 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 45 min |
| Apr 3, 9:44 PM CDT | Flash Flood Warning | LSX | Clinton, Marion, Monroe, Saint Clair, Washington | 9 hr |
| Apr 4, 6:31 AM CDT | Areal Flood Warning | LSX | Clinton, Marion, Monroe, Saint Clair, Washington | 9 hr |
| Apr 4, 3:26 PM CDT | Areal Flood Warning | LSX | Clinton, Marion, Monroe, Saint Clair, Washington | 24 hr |
| Apr 3, 7:13 PM CDT | Tornado Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 32 min |
| Apr 3, 7:22 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 53 min |
| Apr 3, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 51 min |
| Apr 3, 9:25 PM CDT | Flash Flood Warning | LSX | Crawford, Franklin, Jefferson, Washington | 9 hr |
| Apr 3, 9:53 PM CDT | River Flood Warning | LSX | Callaway, Osage | 65 hr |
| Apr 3, 9:53 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 3 days |
| Apr 3, 9:53 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 57 hr |
| Apr 3, 10:22 PM CDT | Areal Flood Warning | LSX | Boone, Callaway | 10 hr |
| Apr 4, 6:26 AM CDT | Areal Flood Warning | LSX | Crawford, Franklin, Jefferson, Washington | 9 hr |
| Apr 4, 9:53 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 65 hr |
| Apr 4, 9:53 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 3 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.